Alert archive / Idaho / Winter Storm Warnings in 2012
Winter Storm Warning 11, NWS Spokane, WA
NWS Spokane, WA issued this winter storm warning at Apr 4, 2012, 9:52 AM PDT for Bonner County, Boundary County, Kootenai County, Idaho; Pend Oreille County, Spokane County, Stevens County, Washington. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2012, 9:52 AM PDT (16:52 UTC)
- Expired
- Apr 4, 2012, 7:55 PM PDT
- In force
- 10 hr
- Issued by
- NWS Spokane, WA
Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 73 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 5:45 PM PDT | SNOW 2 | 1 Nnw Spokane, WA | 2 INCHES OF SNOW AND GRAUPEL ACCUMULATION FROM 5 PM TO 545 PM AT NEVADA/JAY INTERSECTION OF NORTH SPOKANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
387 WWUS46 KOTX 041652 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 952 AM PDT WED APR 4 2012 ...WET AND HEAVY SNOW ACCUMULATIONS EXPECTED TODAY... .A SWATH OF 2 TO 6 INCHES OF SNOW IS EXPECTED TODAY FROM THE CAMAS PRAIRIE TO PULLMAN TO COEUR D'ALENE. THE HEAVIEST ACCUMULATIONS WILL OCCUR ABOVE 2500 FEET. BLUSTERY WEST WINDS OVER THE PALOUSE...WEST PLAINS...BLUE MOUNTAINS...AND POMEROY AREA WILL CONTRIBUTE TO A WET...WIND DRIVEN SNOW. MOTORISTS DRIVING ON HIGHWAY 95 FROM LEWISTON TO COEUR D'ALENE SHOULD ANTICIPATE TREACHEROUS DRIVING CONDITIONS THIS MORNING AND EARLY THIS AFTERNOON. IN ADDITION HEAVY MOUNTAIN SNOW ACCUMULATIONS ARE LIKELY OVER EXTREME NORTHEAST WASHINGTON AND NORTH IDAHO. IDZ001-WAZ037-050100- /O.NEW.KOTX.WS.W.0011.120404T1652Z-120405T1200Z/ NORTHERN PANHANDLE-NORTHEAST MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD... SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...FLOWERY TRAIL ROAD 952 AM PDT WED APR 4 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM PDT THURSDAY ABOVE 3500 FEET... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM WARNING ABOVE 3500 FEET FOR SNOW...WHICH IS IN EFFECT UNTIL 5 AM PDT THURSDAY. * SNOW ACCUMULATIONS: 1 TO 3 INCHES OF SNOW IN THE VALLEYS BELOW 3500 FEET...MAINLY ON GRASSY SURFACES. IN THE MOUNTAINS 6 TO 10 INCHES OF SNOW. * TIMING: STEADY SNOW WILL BEGIN THIS MORNING AND CONTINUE THROUGH MUCH OF TONIGHT. * LOCATIONS: SCHWEITZER MOUNTAIN ROAD...SPRINGDALE-HUNTERS ROAD... ORIN-RICE ROAD...FLOWERY TRAIL ROAD. * HAZARD ELEVATION: HEAVY SNOW WILL ACCUMULATE ABOVE 3500 FEET. * SNOW LEVEL: ON VALLEY FLOORS WET SNOW MAY PERIODICALLY MIX WITH RAIN. ABOVE 3000 FEET PRECIPITATION WILL BE ALL SNOW. * IMPACTS: HEAVY SNOW ACCUMULATIONS WILL MAKE TRAVEL INTO THE HIGHER TERRAIN VERY HAZARDOUS. IN THE VALLEYS LIGHT SLUSHY ACCUMULATIONS ON ROADS WILL MAKE DRIVING SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ WAZ031-050000- /O.CON.KOTX.WW.Y.0019.000000T0000Z-120405T0000Z/ NORTHEAST BLUE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...ANATONE...PEOLA... MOUNTAIN ROAD...CLOVERLAND ROAD 952 AM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * SNOW ACCUMULATIONS: UP TO AN ADDITIONAL 4 INCHES. * WINDS: WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING: SNOW WILL BE HEAVY AT TIMES TODAY. SNOW WILL DECREASE TO SNOW SHOWERS LATE IN THE AFTERNOON OR EARLY THIS EVENING. * LOCATIONS: ANATONE...PEOLA...MOUNTAIN ROAD...CLOVERLAND ROAD. * IMPACTS: TREACHEROUS DRIVING CONDITIONS ARE LIKELY. WET...WIND DRIVEN SNOW WILL CAUSE VISIBILITY RESTRICTIONS AT TIMES THIS MORNING AND EARLY THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ IDZ004-050100- /O.CON.KOTX.WW.Y.0019.000000T0000Z-120405T0600Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...KELLOGG...PINEHURST... OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON PASS... LOOKOUT PASS 952 AM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * SNOW ACCUMULATIONS: AN ADDITIONAL 2 INCHES IN THE VALLEYS...AND 3 TO 5 INCHES IN THE MOUNTAINS. * TIMING: RAIN AND SNOW WILL DEVELOP OVER THE IDAHO PANHANDLE THIS MORNING. SNOW LEVELS WILL FALL TO 2500 FEET OR LOWER LATE THIS MORNING OR EARLY THIS AFTERNOON. * LOCATIONS: KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... FOURTH OF JULY PASS...DOBSON PASS...LOOKOUT PASS. * IMPACTS: MOTORISTS SHOULD ANTICIPATE WINTER DRIVING CONDITIONS... ESPECIALLY ABOVE ELEVATIONS OF 3000 FEET TODAY AND TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ IDZ002-026-WAZ032-036-050000- /O.CON.KOTX.WW.Y.0019.000000T0000Z-120405T0000Z/ COEUR D'ALENE AREA-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-SPOKANE AREA- INCLUDING THE FOLLOWING LOCATIONS...COEUR D'ALENE...POST FALLS... HAYDEN...WORLEY...GIFFORD...POMEROY...ALPOWA SUMMIT...CHENEY... DAVENPORT...ROCKFORD 952 AM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON ABOVE 2000 FEET... * SNOW ACCUMULATIONS: AN ADDITIONAL 1 TO 3 INCHES...WITH LIGHTER ACCUMULATIONS MAINLY ON GRASSY SURFACES BELOW 2000 FEET. * WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TEMPERATURES: IN THE UPPER 30S. * TIMING: SNOW WILL BE HEAVY AT TIMES THIS MORNING AND EARLY THIS AFTERNOON. SNOW WILL TURN TO SNOW SHOWERS LATE IN THE DAY. * HAZARD ELEVATION: ABOVE 2000 FEET. * LOCATIONS: GIFFORD...COEUR D'ALENE...POST FALLS...HAYDEN... WORLEY...POMEROY...ALPOWA SUMMIT...CHENEY...DAVENPORT... ROCKFORD. * SNOW LEVEL: VALLEY FLOORS RISING TO 2500 FEET. * IMPACTS: TREACHEROUS DRIVING CONDITIONS ARE LIKELY TODAY ESPECIALLY DURING THE MORNING HOURS. MOTORISTS DRIVING IN THE POMEROY AND ALPOWA SUMMIT AREAS CAN EXPECT TO ENCOUNTER HEAVY... WIND DRIVEN SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ IDZ003-WAZ033-050000- /O.CON.KOTX.WW.Y.0020.000000T0000Z-120405T0000Z/ IDAHO PALOUSE-WASHINGTON PALOUSE- INCLUDING THE FOLLOWING LOCATIONS...MOSCOW...PLUMMER...POTLATCH... GENESEE...PULLMAN...ROSALIA...OAKESDALE...TEKOA...UNIONTOWN 952 AM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON ABOVE 2000 FEET... * SNOW ACCUMULATIONS: 2 TO 4 INCHES. ACCUMULATION WILL BE MOST EFFICIENT ON GRASSY SURFACES...WITH 1 TO 2 INCHES OF SLUSHY ACCUMULATION ON ROAD SURFACES. * WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING: SNOW WILL BE HEAVY AT TIMES THIS MORNING AND EARLY THIS AFTERNOON. * LOCATIONS: MOSCOW...PLUMMER...POTLATCH...GENESEE...PULLMAN... ROSALIA...OAKESDALE...TEKOA...UNIONTOWN. * IMPACTS: SOME OF THE HEAVIEST SNOW IS EXPECTED TO FALL DURING THE MORNING COMMUTE. SLUSHY ACCUMULATIONS ON ROADS WILL BE POSSIBLE THIS MORNING UNDER THE HEAVIEST SNOW BANDS. MOTORISTS SHOULD BE PREPARED FOR DETERIORATING CONDITIONS THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ IDZ027-050000- /O.CON.KOTX.WW.Y.0020.000000T0000Z-120405T0000Z/ LEWIS AND SOUTHERN NEZ PERCE COUNTIES- INCLUDING THE FOLLOWING LOCATIONS...CRAIGMONT...NEZPERCE... WINCHESTER...SOLDIERS MEADOW ROAD 952 AM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON ABOVE 2500 FEET... * SNOW ACCUMULATIONS: 1 TO 3 INCHES. * TIMING: A MIX OF RAIN AND SNOW WILL DEVELOP THIS MORNING. SNOW LEVELS WILL FALL TO 2500 FEET THIS MORNING BRINGING ACCUMULATING SNOW TO WINCHESTER...NEZPERCE...AND CRAIGMONT. * LOCATIONS: CRAIGMONT...NEZPERCE...WINCHESTER...SOLDIERS MEADOW ROAD. * SNOW LEVEL: 2500 FEET. * IMPACTS: MOTORISTS DRIVING IN THE WINCHESTER... NEZPERCE...AND CRAIGMONT AREAS SHOULD ANTICIPATE TREACHEROUS DRIVING CONDITIONS BY MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
2 follow-up statements
404 WWUS46 KOTX 041916 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1216 PM PDT WED APR 4 2012 ...WET AND HEAVY SNOW ACCUMULATIONS EXPECTED TODAY... .HEAVY MOUNTAIN SNOW ACCUMULATIONS ARE LIKELY OVER EXTREME NORTHEAST WASHINGTON AND NORTH IDAHO. IN THE VALLEYS EXPECT MINOR ACCUMULATIONS OF 1 TO 3 INCHES OF WET SNOW ON GRASSY SURFACES...WITH MINOR SLUSH ACCUMULATIONS ON ROADS. IDZ003-027-WAZ033-042030- /O.CAN.KOTX.WW.Y.0020.000000T0000Z-120405T0000Z/ IDAHO PALOUSE-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- WASHINGTON PALOUSE- INCLUDING THE FOLLOWING LOCATIONS...MOSCOW...PLUMMER...POTLATCH... GENESEE...CRAIGMONT...NEZPERCE...WINCHESTER... SOLDIERS MEADOW ROAD...PULLMAN...ROSALIA...OAKESDALE...TEKOA... UNIONTOWN 1216 PM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER WEATHER ADVISORY. LIGHT SNOW ABOVE 2000 FEET AND A SNOW RAIN MIX BELOW 2000 FEET WILL CONTINUE THROUGH TODAY...BUT FURTHER ACCUMULATIONS WILL BE MAINLY ON GRASSY SURFACES WITH ONLY MINOR SLUSHY ACCUMULATIONS ON ROADS ABOVE 2000 FEET. $$ IDZ002-026-WAZ031-032-036-042030- /O.CAN.KOTX.WW.Y.0019.000000T0000Z-120405T0000Z/ COEUR D'ALENE AREA-LEWISTON AREA-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-SPOKANE AREA- INCLUDING THE FOLLOWING LOCATIONS...COEUR D'ALENE...POST FALLS... HAYDEN...WORLEY...GIFFORD...ANATONE...PEOLA...MOUNTAIN ROAD... CLOVERLAND ROAD...POMEROY...ALPOWA SUMMIT...CHENEY...DAVENPORT... ROCKFORD 1216 PM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER WEATHER ADVISORY. LIGHT SNOW ABOVE 2000 FEET AND A SNOW RAIN MIX BELOW 2000 FEET WILL CONTINUE THROUGH TODAY...BUT FURTHER ACCUMULATIONS WILL BE MAINLY ON GRASSY SURFACES WITH ONLY MINOR SLUSHY ACCUMULATIONS ON ROADS ABOVE 2000 FEET. $$ IDZ001-WAZ037-050530- /O.CON.KOTX.WS.W.0011.000000T0000Z-120405T1200Z/ NORTHERN PANHANDLE-NORTHEAST MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD... SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...FLOWERY TRAIL ROAD 1216 PM PDT WED APR 4 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY ABOVE 3500 FEET... * SNOW ACCUMULATIONS: AN ADDITIONAL 1 TO 3 INCHES OF SNOW IN THE VALLEYS AND IN THE MOUNTAINS AN ADDITIONAL 3 TO 7 INCHES. * TIMING: STEADY SNOW WILL CONTINUE THROUGH MUCH OF TONIGHT. * LOCATIONS: SCHWEITZER MOUNTAIN ROAD...SPRINGDALE-HUNTERS ROAD... ORIN-RICE ROAD...FLOWERY TRAIL ROAD. * HAZARD ELEVATION: ABOVE 3500 FEET. * SNOW LEVEL: VALLEY FLOORS. * IMPACTS: HEAVY SNOW ACCUMULATIONS WILL MAKE TRAVEL INTO THE HIGHER TERRAIN VERY HAZARDOUS. IN THE VALLEYS LIGHT SLUSHY ACCUMULATIONS ON ROADS WILL MAKE DRIVING SLIPPERY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ IDZ004-050530- /O.CON.KOTX.WW.Y.0019.000000T0000Z-120405T0600Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...KELLOGG...PINEHURST... OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON PASS... LOOKOUT PASS 1216 PM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * SNOW ACCUMULATIONS: AN ADDITIONAL 1 TO 4 INCHES. * TIMING: RAIN AND SNOW WILL CONTINUE OVER THE IDAHO PANHANDLE TODAY. SNOW LEVELS WILL FALL TO 2500 FEET OR LOWER LATE THIS AFTERNOON. * LOCATIONS: KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... FOURTH OF JULY PASS...DOBSON PASS...LOOKOUT PASS. * IMPACTS: MOTORISTS SHOULD ANTICIPATE WINTER DRIVING CONDITIONS... ESPECIALLY ABOVE ELEVATIONS OF 3000 FEET TODAY AND TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
550 WWUS46 KOTX 050255 WSWOTX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 755 PM PDT WED APR 4 2012 IDZ001-WAZ037-050400- /O.CAN.KOTX.WS.W.0011.000000T0000Z-120405T1200Z/ NORTHERN PANHANDLE-NORTHEAST MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...SCHWEITZER MOUNTAIN ROAD... SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...FLOWERY TRAIL ROAD 755 PM PDT WED APR 4 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER STORM WARNING. SNOW HAS TAPERED OFF IN THE NORTHERN IDAHO PANHANDLE AND NORTHEAST WASHINGTON MOUNTAINS. SNOW SHOWERS WILL CONTINUE TONIGHT BUT ADDITIONAL ACCUMULATIONS WILL BE LIMITED TO AROUND AN INCH OR LESS. THUS THE WINTER STORM WARNING HAS BEEN CANCELLED. $$ IDZ004-050400- /O.CAN.KOTX.WW.Y.0019.000000T0000Z-120405T0600Z/ CENTRAL PANHANDLE MOUNTAINS- INCLUDING THE FOLLOWING LOCATIONS...KELLOGG...PINEHURST... OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON PASS... LOOKOUT PASS 755 PM PDT WED APR 4 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WINTER WEATHER ADVISORY. SNOW HAS TAPERED OFF IN THE CENTRAL PANHANDLE MOUNTAINS. SNOW SHOWERS ARE EXPECTED TO INCREASE OVERNIGHT BUT ADDITIONAL ACCUMULATIONS WILL BE LIMITED TO LESS THAN 2 INCHES. THUS THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Apr 4, 2:50 AM PDT, 7 hours 2 minutes earlier.
Area forecast discussion, Apr 4, 2:50 AM PDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
250 AM PDT Wed Apr 4 2012
.SYNOPSIS...
An active and unsettled weather pattern will envelope the region
tonight and last through Saturday...with some low elevation locations
receiving significant snow once again on Wednesday. The weather
will quiet down by Sunday...but a chance of at least mountain
showers will continue through early next week.
&&
.DISCUSSION...
...A late season winter storm will bring accumulating snow to the
Palouse...Idaho Panhandle...and Spokane Metro today...
Today and Tonight: A very dynamic storm system is organizing over
the northern Rockies this morning. A stalled frontal boundary
stretching from southeast Oregon through the Idaho Panhandle will
become the focusing mechanism for banded precipitation today.
The 00z runs of the NAM, GFS, and ECMWF focus the axis of heaviest
precipitation from Hells Canyon across the Palouse to Coeur
D'Alene to Priest Lake today. As of 2 AM, the center of surface
low pressure was near Boise and deepening. This surface low will
track to the north-northeast, deepen and stall over northwest
Montana this afternoon. Upper level jet coupling, strong q-vector
convergence, and mid-level frontogenesis suggest that this will
not be your run of the mill frontal system. Despite 2 AM surface
temperatures around 40 degrees in Pullman, Pomeroy, and Spokane
vigorous forcing along the frontal band should cool temperatures
into the mid 30s by mid morning...bringing a change from rain to
snow. Pavement temperatures as of 2 AM were well above freezing
after a warm day yesterday. Accumulations on roads may or may not
be a problem today. Under the heaviest snow bands this morning, I
think that there will be some accumulation, especially above 2000
feet. With that in mind, a Winter Weather Advisory has been
issued for the Spokane and Coeur D'Alene areas above 2000 feet.
Advisories are also in effect for the Palouse, Pomeroy area and
Lewiston area above 2000 feet. The Blue Mountains and Camas
Prairie are under advisories as well. The onset of the heaviest
precipitation will be during the morning commute, so an advisory
will hopefully raise awareness to this late season storm. Even if
accumulations do not cause travel difficulties, the weather will
be nasty today. Wet, wind driven snow will be a cruel reality
check after yesterday's mild day.
The zones north of the Spokane area have not been included in the
Winter Weather Advisory. There is good agreement between the
models that snow levels will be above the valley floors around
Sandpoint, Priest Lake, and Colville this morning. A Trough of
Warm Air Aloft (TROWAL) is expected to develop over the far
northern Idaho Panhandle and extreme northeast Washington. By the
time cold advection arrives this afternoon, it may be tough for
snow to accumulate. Low elevation accumulations are tough during
the afternoon hours this late in the season. An advisory may be
necessary for tonight for Bonners Ferry, Priest Lake and Colville.
The models hint at the possibility of a slow moving deformation
band near the Canadian border tonight. By this evening snow levels
will fall to the valley floors.
Thursday and Thursday night: A cold upper trough will settle over
the Inland Northwest. Temperatures will be a good ten degrees
below average. Steep mid level lapse rates combined with surface
heating on Thursday afternoon will lead to convective showers.
Look for rain, snow, grauple and possibly some small hail in the
afternoon and early in the evening. The atmosphere will be border-
line cold for thunderstorms, but the mention of thunder has been
retained over the Columbia Basin into the Palouse where sunshine
has the best chance of creating enough surface based instability
for cells strong enough to produce lightning. /GKoch
Friday through Tuesday: An unstable upper trough brings showery
weather across the region early this period, before a ridge builds
in and shifts the primary shower threat to the mountains. On
Friday the upper trough centered over the Rockies migrates toward
the High Plains, with a notable vorticity max rotating by the
southeast to eastern CWA. Additionally, models depict 500mb
temperatures around -34C. During the afternoon hours 850-500mb
lapse rates are projected to be around 8 C/KM, with some CAPE and
negative LI's. This instability combined with the passing
shortwave with mean the threat of showers through the region. With
850mb temperatures around -1 to -2 C, this will mean a mixture of
rain and snow, with the possibility of graupel or small hail. The
instability will also warrant a slight chance of thunderstorms.
Almost anywhere could see thunder, but the most favorable location
at this time looks to be across the eastern third of Washington
and north Idaho.
By Saturday the atmosphere begins to stabilize as the center of
the trough shifts east and an upper ridge starts in. Shower
chances will linger across the eastern third of Washington and
northern Idaho, due to upslope flow and lingering weak
instability. From Sunday to Tuesday the ridge continues to build
in while the next trough sets up off the coast. For the most part,
drier weather is expected with more sun. However there is the
potential for a disturbance riding up from the south, currently
depicted by some guidance as passing between Sunday night and
Monday. This is depicted with an increase in clouds and lingering
shower chances around the mountains. Temperatures will remain
below average much of the period, however expect some moderation
and by Monday should be closer to average. /J. Cote'
&&
.AVIATION...
06Z TAFS...A weather system over southern Oregon will move north
into Eastern Washington and North Idaho through Wednesday.
Increasing rain and snow will occur with snow levels near 2000-2500
feet mainly east of a line from Republic to Ritzville. CIGS are expected
to rapidly lower once precipitation begins with widespread IFR and
MVFR conditions. Low level upslope winds will further lower CIGS at
KPUW. Given warmer ground temperatures of early April snow will
have a difficult time sticking to runways, especially after 18z
Wednesday with the increasing sun angle. Precipitation should begin
to taper off after 21z with improving conditions. Over Central
Washington drier low level air should result in continued VFR
conditions. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 31 44 30 45 30 / 100 60 40 30 50 20
Coeur d'Alene 37 32 42 29 45 30 / 100 70 50 30 50 30
Pullman 37 30 44 30 43 30 / 100 30 40 30 50 30
Lewiston 45 33 48 33 49 33 / 100 20 40 30 40 30
Colville 39 30 48 29 51 31 / 90 80 50 20 50 30
Sandpoint 37 32 43 28 44 30 / 100 90 60 30 60 40
Kellogg 36 29 39 27 43 29 / 100 80 60 40 70 40
Moses Lake 52 29 53 29 53 30 / 10 10 20 20 20 10
Wenatchee 51 32 52 33 53 33 / 10 10 20 20 20 10
Omak 48 31 53 31 53 31 / 30 20 30 20 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 11 PM PDT this evening for Central
Panhandle Mountains.
Winter Weather Advisory until 5 PM PDT this afternoon for Lewis
and Southern Nez Perce Counties.
Winter Weather Advisory until 5 PM PDT this afternoon for Idaho
Palouse-Lewiston Area.
Winter Weather Advisory from 8 AM this morning to 5 PM PDT this
afternoon for Coeur d'Alene Area.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for Lower
Garfield and Asotin Counties-Washington Palouse.
Winter Weather Advisory from 8 AM this morning to 5 PM PDT this
afternoon for Spokane Area.
Winter Weather Advisory until 5 PM PDT this afternoon for
Northeast Blue Mountains.
&&Hazardous weather outlook, Apr 4, 6:50 AM PDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 650 AM PDT WED APR 4 2012 IDZ002>004-026-027-WAZ031>033-036-051400- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-SPOKANE AREA- 650 AM PDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A SWATH OF 2 TO 6 INCHES OF SNOW IS EXPECTED TODAY FROM THE CAMAS PRAIRIE TO PULLMAN TO COEUR D'ALENE TODAY. THE HEAVIEST ACCUMULATIONS WILL OCCUR ABOVE 2500 FEET. BLUSTERY WEST WINDS OVER THE PALOUSE...WEST PLAINS...BLUE MOUNTAINS...AND POMEROY AREA WILL CONTRIBUTE TO A WET...WIND DRIVEN SNOW. MOTORISTS DRIVING ON HIGHWAY 95 FROM LEWISTON TO COEUR D'ALENE SHOULD ANTICIPATE TREACHEROUS DRIVING CONDITIONS THIS MORNING AND EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-WAZ037-038-051400- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 650 AM PDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A MIX OF RAIN AND SNOW IS ANTICIPATED TODAY AND TONIGHT OVER THE FAR NORTH IDAHO PANHANDLE AND THE MOUNTAINS OF NORTHEAST WASHINGTON. VALLEY SNOW ACCUMULATIONS UP TO 3 INCHES WILL BE POSSIBLE BY LATE TONIGHT IN THE SANDPOINT...DEER PARK... NEWPORT...AND PRIEST LAKE AREAS. THE MOUNTAINS OF THE NORTH IDAHO PANHANDLE AND NORTHEAST WASHINGTON WILL LIKELY RECEIVE 4 TO 8 INCHES OF SNOW BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW SHOWERS WILL LINGER INTO THURSDAY AROUND BONNERS FERRY...PRIEST LAKE...AND NORTHPORT. WAZ034-035-041>044-051400- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 650 AM PDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 4:15 AM PDT | Winter Weather Advisory | OTX | Benewah, Latah, Lewis, Nez Perce | 8 hr |
Nearby
Winter Storm Warnings in Idaho, 2012Winter Storm Warnings in Washington, 2012Every winter storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.